Alert archive / North Carolina / High Wind Watches in 2020

High Wind Watch 2, NWS Blacksburg, VA

January 7, 2020Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this high wind watch at Jan 7, 2020, 3:21 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It took effect at Jan 8, 2020, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2020, 3:21 AM EST (08:21 UTC)
In effect from
Jan 8, 2020, 6:00 AM EST
Expired
Jan 7, 2020, 2:07 PM EST
In force
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS71 KRNK 070821
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
321 AM EST Tue Jan 7 2020

NCZ001-002-018-VAZ015-072000-
/O.NEW.KRNK.HW.A.0002.200108T1100Z-200108T2100Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, and Volney
321 AM EST Tue Jan 7 2020

...HIGH WIND WATCH IN EFFECT FROM EARLY WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...West winds 20 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe, 
  Alleghany NC and Watauga Counties.

* WHEN...From 6 AM Wednesday morning through 4 PM Wednesday 
  afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles, particularly on
  north-south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

People should avoid being outside in forested areas and around 
trees in general during this period of high winds.

Use caution if you must drive through these areas, especially in 
high-profile vehicles. Delaying travel or seeking alternate routes
is advised until the winds subside.

&&

$$

RAB
1 follow-up statement
420 
WWUS71 KRNK 071907
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
207 PM EST Tue Jan 7 2020

NCZ001-002-018-VAZ015-080315-
/O.UPG.KRNK.HW.A.0002.200108T1100Z-200108T2100Z/
/O.NEW.KRNK.HW.W.0002.200107T2300Z-200108T2300Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, and Volney
207 PM EST Tue Jan 7 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe, 
  Alleghany NC and Watauga Counties.

* WHEN...From 6 PM this evening to 6 PM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-508-080315-
/O.NEW.KRNK.WI.Y.0002.200108T1100Z-200108T2300Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, 
Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, 
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, 
and Rainelle
207 PM EST Tue Jan 7 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and southeast West Virginia.

* WHEN...From 6 AM to 6 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ003>006-019-020-VAZ043>047-058-059-080315-
/O.NEW.KRNK.WI.Y.0002.200108T1100Z-200108T2300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Martinsville, Danville, Lynchburg, 
Appomattox, South Boston, and Keysville
207 PM EST Tue Jan 7 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of central and south central Virginia and 
  north central and northwest North Carolina.

* WHEN...From 6 AM to 6 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PW

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Jan 7, 3:06 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 7, 3:06 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
306 AM EST Tue Jan 7 2020

.SYNOPSIS...
An upper level disturbance is expected to pass across the
central Appalachians and mid-Atlantic states early Tuesday,
producing light-moderate accumulations of snow during the
morning. High pressure will return through Thursday, followed by
rain for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 PM EST Monday...

The upper level disturbance that will be responsible for
tomorrow's winter weather has only just started to create
returns on composite radar in northern Mississippi. As such, it
is hard to gauge relative intensity. Given this and the fact
that no major swings appeared in the guidance, have not adjusted
the snow amounts or time of arrival.

Temperatures in a southwest-northeast line along the Blue Ridge from
Galax to Hot Springs were falling quicker than forecast, so lowered
temperatures in that area.  However, as the cloud cover from this
disturbance will prevent much further radiational cooling after
midnight, so tried to leave the overnight minimums as is.

From the previous forecast
As of 300 PM EST Monday...

A fast moving upper level disturbance will track across the mid
section of the country tonight...crossing the central
Appalachians Tuesday morning. This disturbance will result in
the development of an area of low pressure over the Tennessee
valley which will strengthen as it tracks northeast across the
forecast area...passing directly overhead. A period of strong
isentropic lift is forecast, albeit limited to about a 6 hour
window beginning just before daybreak west of I-77 and then
spreading northeast across the remainder of the forecast area by
mid morning...and then exit the region in similar fashion
during the afternoon from southwest to northeast. Strongest lift
with the potential for elevated instability (CSI band) is
forecast along the I-64 corridor. This suggests the swath of
heaviest precipitation will occur across the northern half of
our CWA...liquid equivalent amounts of 0.25 to 0.40.

The antecedent airmass appears that it will be plenty cold
enough to support mainly snow across the Virginias, but is
marginally cold along and south of the VA/NC border where
temperature may remain above freezing. As such, areas along the
VA/NC border should experience more of a mix, with primarily
rain from Danville southward. In general we are expecting
amounts of 1-3 inches along and north of the Highway 460
corridor with up to 4 inches possible in the WV/VA Highlands
(I-64 corridor). Farther south, the expectation is for an inch
or less, confidence decreasing due to warmer temperatures within
the boundary layer.

A Winter Weather Advisory is in effect for much of the forecast
area. It was expanded slightly to include Appomattox and
Buckingham...and northward into the LWX CWA.  It appears the
rain snow line will be aligned west-east across Southside VA
across northern Pittsylvania into northern Halifax and
Charlotte. Would not be surprised to see an inch of snow across
northern Pitt/Halifax vs. little or no snow in Danville. Impact
within these counties however is expected to be limited due to
the relatively warm ground, thus limiting any accumulation to
grassy surfaces and little or no impact to the roads.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 230 AM EST Tuesday...

The shortwave trough (upper disturbance) responsible for the snow
event today will quickly depart the region early Wednesday.
As low pressure intensifies off the NJ coast, northwest winds will
increase overnight and early Wednesday. Indications are that about a
6-12 hour window of 50-60kt winds could mix down to the surface
during the early to mid morning hours Wednesday. We have had several
such events recently and this one appears to be no exception.
Have decided to issue a High Wind Watch for our most prone
counties in this scenario, namely Watauga, Ashe, and Grayson. Strong
gusty winds will also be the rule in surrounding areas through
the day Wednesday and a Wind Advisory for much of the CWA
along/west of the Blue Ridge will likely follow with later
forecasts. However, will leave that for later shift so as not to
add to the confusion with the Winter Weather Advisory. Wind
issues will be included in the HWO/eHWO as well, especially
where not covered by the High Wind Watch.

Not an ideal pattern for upslope snow in the wake of the
departing upper disturbance, but could see some brief snow
shower activity during the evening/overnight in the usual
eastern WV upslope areas. This is basically a northern stream
short wave system more so than a true cold front, so the air
behind the system is not appreciably different from that in
advance, namely no Arctic or Canadian air to follow. High
pressure will drift across the region Wed-Thu, moving east of
the area Friday. Seasonable temperatures with dry/mostly sunny
conditions will prevail for this period with decreasing wind
after Wednesday evening.

The seasonably cold temperatures of Wednesday and Thursday will
moderate quickly by Friday as a deep trough develops in the western
U.S. reflected by increasingly deep southwest flow aloft into the
eastern U.S. by Friday. Will hold off any associated precipitation
until the weekend, but increasing mid/high clouds and low-level warm
advection along with southwest winds should result in Friday being
well above normal in the 50s to near 60.

/Confidence in Forecast Parameters/ Temperatures - Moderate to High,
Precipitation Probabilities - Moderate, Winds - High.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM EST Tuesday...

An extended period of wet conditions along with unseasonably mild
temperatures will begin over the weekend and continue into early
next week. Models in general good agreement on a deep and broad
upper trough developing in the western U.S. with a deep/long fetched
southwesterly flow evolving and persisting for several days across
the eastern U.S. A series of strong short waves will eject from the
parent low/trough in the southwest U.S. during the period, all of
which have the potential to bring a swath of heavy precipitation in
the form of showers and even some thunderstorms just south of our
area going into the weekend and early next week. There are some
subtle differences between the GFS and the ECMWF on whether the
track of heavier rainfall will be over our CWA or perhaps more
to the west in areas that we hit hard with heavy rain just last
week. The ECMWF seems to be siding more with our CWA, so that is
a concern.

The first of these waves will arrive late Saturday with next
late Monday, and another to follow thereafter. Heavy rain
appears likely with these events with models and WPC showing
some bands of 2-4 inch rainfall amounts with each of these
events. Thus, flooding could become an increasing concern,
especially across the western mountainous terrain which will see
the greatest amounts of QPF through the period.

No concerns at all with winter precipitation during this period as
low temperatures will be hard pressed to drop below 40 degrees and
high temperatures will be in the 50s and 60s Saturday through at
least Monday.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 1208 AM EST Tuesday...

VFR conditions early with increasing mid clouds will quickly
change to IFR or lower with snow after 11z, starting at BLF by
12z, reaching LWB/BCB 13-14z, ROA by 14-15z, and LYH by 16z.
Danville will stay warm enough to be mainly rain, but still
looking at ceilings/vsbys of IFR in the 16-18z time frame.

Expect about a 2-5 hour period of this snow, then precip exits
in the afternoon. Vsbys will increase to VFR within 2 hours of
precip exit, and ceilings will lift to VFR about 2-5 hours
afterward.

Winds turn west behind the low and gusts to 20-30kt seem likely
especially across BLF/ROA/BCB til early evening.

Confidence for this time period is moderate to high.

Extended Aviation Discussion...

Ridging will cover the area Wednesday and Thursday, keeping VFR
conditions for most of that time period. The next chance for active
weather comes Friday and Saturday, where rain will bring conditions
below VFR.

Confidence for this time period is moderate to high.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for VAZ011-013-014-016>020-022>024-032>035-
     045>047.
     Winter Weather Advisory until 4 PM EST this afternoon for
     VAZ007-009-010-012-015.
NC...Winter Weather Advisory until 4 PM EST this afternoon for
     NCZ001-002-018.
WV...Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for WVZ043-044-507-508.
     Winter Weather Advisory until 4 PM EST this afternoon for
     WVZ042.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...PW/RAB
AVIATION...VFJ/WP
Hazardous weather outlook, Jan 6, 9:07 PM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
907 PM EST Mon Jan 6 2020

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-080215-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-
907 PM EST Mon Jan 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, northwest winds may gust up to 45 mph in the upper
elevations Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-016>020-022>024-032>035-045>047-WVZ043-044-507-508-
080215-
Giles-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
907 PM EST Mon Jan 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ043-044-058-059-080215-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
907 PM EST Mon Jan 6 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Up to an inch of snow and sleet may fall Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:07 PM ESTHigh Wind WarningRNKAlleghany, Ashe, Watauga24 hr
Jan 7, 2:07 PM ESTWind AdvisoryRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more28 hr

Nearby

High Wind Watches in North Carolina, 2020High Wind Watches in Virginia, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.